Medical questions & health advice by board certified doctors
"I have a very itchy rash on vaginal area. What could it be?"
Last monday I started my period and on tuesday I noticed I had a lot of burning and itching "down there" took a mirror to notice its red inflamed and extremely itchy. There's no smell, no discharge, and no sign of lumps...it looks just like my son's butt when he gets a diaper rash. How can I get rid of it and how OH PLEASE HOW do I get rid of the itching? I've tried diaper rash cream, powder, even stuff for yeast infections...none have worked. The only thing I get relief from is vagisil but it not only burns like hell at first it only seems to work for about an hour or 2 at most. As for STD's- I've been with the same guy for 2 years and we have a child together. I have the IUD and it makes my periods very heavy and last a long time so we haven't had sex in about a month. I was tested right before I got the IUD and everything was negative.
It is very common to have vaginal rashes or irritation, but you definitely need to see a doctor so that some one can actually examine the area and help you make a diagnosis. What you're describing sounds like a vaginitis (inflammation of the vulva/vagina). Infectious causes of vaginitis include yeast infections, which it sounds like you have tried treating, as well as trichomonas or bacterial vaginosis (BV). The diagnosis for these conditions is made by a pelvic exam and a wet prep (looking at the vaginal discharge under the microscope). Vaginal itching and irritation can be caused by an allergic reaction (e.g. to your detergent or clothes), and there can also be chronic inflammatory conditions of the vagina such as lichen sclerosis. You are right that sexually transmitted diseases can cause irritative symptoms, though this is less likely, and sometimes urinary tract infections can also cause irritation or burning of the vulvar area. I would try to make an appointment to see a doctor soon and in the mean time avoid putting any lotions or creams to the area as these can cause further irritation or symptoms; I would definitely avoid using any products that cause increased burning.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.